Ask the GP: Why do my feet feel like they're on fire?
Q: AFTER a recent one-hour walk I developed a burning feeling and tingling sensation in both feet, which lasted for most of the evening. I walk every other day and have always worn walking boots and thick socks.
A: THE symptoms you've experienced are known medically as paraesthesia - from the Ancient Greek 'para' for abnormal or irregular, and 'aesthesia' for sensation.
As both feet are affected, it suggests you have peripheral neuropathy, a common condition caused by damage to the peripheral nerves which run from the brain and spinal cord to all parts of the body, including the hands and feet.
This damage can disrupt the passage of messages along these nerves, leading to numbness, and burning and tingling sensations, such as you describe.
It can also cause muscle weakness, but this is less common.
More than a quarter of over-65s will develop peripheral neuropathy at some point, with a number of potential causes.
It can occur as the result of spinal problems (for instance, through nerve compression), or as a side-effect of daily medications such as amiodarone (used to treat heart rhythm problems), metronidazole and nitrofurantoin (both prescribed for infections) and phenytoin (an anticonvulsant) - all of which can affect nerve function.
Peripheral neuropathy can also be a complication of shingles, caused by the herpes zoster virus which travels via the nerves.
However, the main cause is diabetes as a result of high blood sugar levels over time damaging the nerves.
So, in the first instance, it is important to ask a few questions: did you experience any weakness in your legs during the walk?
And following the evening when you noticed the pain, were there any residual sensations the next day, or since?
Did you have backache, and/or do you have any seemingly unrelated health problems, such as diabetes, or take daily medications?
If you answer yes, and if your symptoms recur and persist, I would suggest seeing your GP.
Diagnosing peripheral neuropathy can involve a nerve conduction study, where an electrode which produces tiny electrical pulses is placed on the leg, and how well these travel down the nerve is measured.
The treatment for the condition depends on the underlying problem causing it.
Q: MY granddaughter, now 15, has had a 'weird illness' monthly since she was nine. I can only describe it as a total physical collapse which lasts a few days, with headaches and no energy. It's not premenstrual tension (PMT) and neither the GP nor a psychologist can diagnose it, although blood tests show raised markers.
A: I agree, the regularity of these monthly episodes, taking place 10 days after her period (as you explain in your longer letter) and the total loss of energy and collapse are odd symptoms.
My suggestion is that your granddaughter is suffering from a form of migraine - in her case, the headaches aren't the most significant feature of her attacks. (In fact, some people with migraine don't experience headaches at all.)
In some sufferers, migraine can also cause a complete loss of energy, making them feel exceedingly unwell, with other widespread sensations that are difficult to describe and that sometimes last for three to four days. Patients can also experience nausea or loss of appetite.
As there are no specific diagnostic tests for migraine, it might be worth her trialling one of the triptan drugs (e.g. sumatriptan). These trigger the production of serotonin, a hormone that constricts blood vessels and reduces inflammation.
They are not licensed for children but can be used 'off label' under supervision.
A small dose of sumatriptan, 25mg, under the advice of her GP or paediatrician, could be worth trying, and prove if this suggested diagnosis is correct.
IN MY VIEW: We must all know our blood pressure
NOT enough people realise that high blood pressure is a silent killer - no doubt due to the fact that even very high blood pressure causes nothing in the way of symptoms, but by then there's so much damage that full recovery is impossible.
As well as heart attacks, it can lead to the arteries rupturing, causing a stroke - resulting in massive damage or death.
This is why screening for high blood pressure is vital.
One obstacle to accurately monitoring it is that blood pressure is labile - i.e. it jumps about - and some people's jumps up the minute they enter the surgery or set eyes on a doctor, so-called 'white coat' hypertension.
So I applaud the fact that the over-40s can now get free blood pressure checks at chemists. It may well be that the psychologically driven reflex that results in higher pressures when tested at a doctor's surgery will not occur.
Even better, I think, is to buy a simple and cheap blood pressure monitor and to use this at home every few days (or, if your readings are normal, maybe once a month).
That way you'll get the most relaxed - and the most realistic - readings.
Nobody should be seeing regular measurements of blood pressure higher than 140/90.
© Daily Mail